Alert archive / New Mexico / Flash Flood Warnings in 2012

Flash Flood Warning 11, NWS Albuquerque, NM

July 16, 2012Los Alamos County, Sandoval County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2012, 1:13 PM MDT for Los Alamos County, Sandoval County, Santa Fe County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2012, 1:13 PM MDT (19:13 UTC)
Expired
Jul 16, 2012, 3:15 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Los Alamos County, NM, Sandoval County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 84 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:30 PM MDTFLASH FLOODBandelier Natl Monument, NMFOOT BRIDGES AT BANDALIER NATL MON WERE WASHED OUT AND 2 PEOPLE WERE TEMPORARILY STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WGUS55 KABQ 161913
FFWABQ
NMC028-043-049-162115-
/O.NEW.KABQ.FF.W.0011.120716T1913Z-120716T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
113 PM MDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
  EAST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
  EXTREME NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 315 PM MDT

* AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES WEST OF FRIJOLES...OR
  ABOUT 7 MILES SOUTHWEST OF LOS ALAMOS. THE STORM PRODUCING VERY
  HEAVY RAIN WAS NEARLY STATIONARY.

  THIS WILL IMPACT THE LAS CONCHAS BURN SCAR INCLUDING BUT NOT
  LIMITED TO BANDELIER NATIONAL MONUMENT...FRIJOLES CANYON...ALAMO   
  CANYON...WATER CANYON...AND THE HIGHWAY 4 AND STATE ROAD 501       
  JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN 
VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE LAS CONCHAS FIRE BURN 
AREA.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.

&&

LAT...LON 3586 10643 3584 10632 3577 10621 3569 10627
      3575 10645

$$

SHOEMAKE
2 follow-up statements
440 
WGUS75 KABQ 162017
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT MON JUL 16 2012

NMC028-043-049-162115-
/O.CON.KABQ.FF.W.0011.000000T0000Z-120716T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANDOVAL-SANTA FE-
217 PM MDT MON JUL 16 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR EXTREME
NORTHWESTERN SANTA FE...EAST CENTRAL SANDOVAL AND SOUTHERN LOS ALAMOS
COUNTIES...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THE POTENTIAL FOR FLASH FLOODING NEAR FRIJOLES...OR ABOUT 8 
MILES SOUTH OF LOS ALAMOS. WHILE STORMS HAVE WEAKENED...SIGNIFICANT 
RUNOFF FROM PREVIOUS RAINFALL WILL CONTINUE TO IMPACT PORTIONS OF 
ALAMO CANYON AND FRIJOLES CANYON THROUGH AT LEAST THE NEXT HOUR.

LOCATIONS IMPACTED INCLUDE...
  BANDELIER NATIONAL MONUMENT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN 
VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE LAS CONCHAS FIRE BURN 
AREA.

TO REPORT FLOODING OR SEVERE WEATHER...CONTACT THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.

&&

LAT...LON 3586 10643 3584 10632 3577 10621 3569 10627
      3575 10645

$$

SHOEMAKE
915 
WGUS75 KABQ 162115
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT MON JUL 16 2012

NMC028-043-049-162124-
/O.EXP.KABQ.FF.W.0011.000000T0000Z-120716T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANDOVAL-SANTA FE-
315 PM MDT MON JUL 16 2012

...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MDT FOR EXTREME
NORTHWESTERN SANTA FE...EAST CENTRAL SANDOVAL AND SOUTHERN LOS ALAMOS
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE IN THE ALAMO AND 
FRIJOLES CANYONS...AND TOWARD BANDALIER NATIONAL MONUMENT. 

LAT...LON 3586 10643 3584 10632 3577 10621 3569 10627
      3575 10645

$$

SHOEMAKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:49 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 16, 12:49 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED...CORRECTED TYPO IN AVATION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1255 AM MDT MON JUL 16 2012

.AVIATION...
18Z TAF CYCLE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
04Z TO 06Z TONIGHT. THUNDERSTORMS TO INITIALLY FAVOR THE WESTERN
AND NORTHERN HIGH TERRAIN AND EXTREME EASTERN PORTION OF CWA.
STEERING FLOW QUITE VARIABLE ACROSS THE AREA. THUNDERSTORMS OVER
THE NORTHERN MOUNTAINS WILL MOVE TO THE EAST...SO CONFIDENCE IS
FAIRLY HIGH FOR THUNDERSTORMS AT KLVS. THUNDERSTORMS ACROSS THE
WEST WILL MOVE TO THE NORTH OR NORTHEAST AND CONFIDENCE IS FAIRLY
HIGH THAT THUNDERSTORMS WILL INITIALLY IMPACT KGUP AND POSSIBLY
KABQ AND KSAF A LITTLE LATER...AROUND 21Z OR 22Z. IN THE EXTREME
EAST...MOVEMENT WILL BE TO THE SOUTH BUT COVERAGE WILL BE LESS.
EXPECT MVFR TO LOCALLY IFR CIGS AND VISIBILITIES NEAR
THUNDERSTORMS...SOME OF WHICH WILL PRODUCE LOCALLY HEAVY RAIN.
MOUNTAIN TOP OBSCURATIONS POSSIBLE AS WELL. SHOWERS AND BOUNDARY
INDUCED THUNDERSTORMS TO GRADUALLY DISSIPATE THROUGH AROUND 06Z TO
10Z. ANOTHER ACTIVE DAY IN STORE FOR TUESDAY.

05

&&

.PREV DISCUSSION...638 AM MDT MON JUL 16 2012...
DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE BURN SCARS OF CATRON
COUNTY...WHERE PRECIPITABLE WATER VALUES WILL REACH A LITTLE OVER
AN INCH THIS AFTERNOON. THIS MEANS THAT THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING RAIN AT RATES OVER 1 INCH PER HOUR.
CONSIDERED ALSO ISSUING A FLASH FLOOD WATCH FOR THE BURN SCARS OF
THE JEMEZ MOUNTAINS...BUT PRECIPITABLE WATER VALUES WONT BE QUITE
AS HIGH THERE. IN ADDITION...MODELS AGREE ON GENERALLY HIGHER QPF
ALONG AND WEST OF THE CONTINENTAL DIVIDE TODAY.

44

.PREV DISCUSSION...316 AM MDT MON JUL 16 2012...
TODAY AND TUESDAY...THE MID LEVEL CENTER OF ANTICYCLONIC
CIRCULATION THAT HAS BEEN OVER NM WILL SHIFT SOUTHWARD OVER
NORTHERN MEXICO. MEANWHILE...A CLOSED UPPER LOW WILL SLIDE SLOWLY
SOUTHWARD ALONG THE PACIFIC NORTHWEST COAST. THIS WILL TILT THE
MONSOON MOISTURE PLUME...WHICH HAS BEEN OVER AZ THE LAST FEW
DAYS...OVER NM WITH A SIGNIFICANT UPTICK IN SHOWER AND
THUNDERSTORM COVERAGE AREAWIDE. PRECIPITABLE WATER VALUES WILL
CLIMB TO AROUND AN INCH...ENABLING SOME THUNDERSTORMS TO PRODUCE
LOCALLY HEAVY RAIN. ALL OF THE CLOUDS AND PRECIPITATION WILL
CAUSE HIGH TEMPERATURES TO FALL...WITH READINGS UP TO 11 DEGREES
BELOW NORMAL ACROSS THE WEST...UP TO 5 DEGREES BELOW NORMAL
CENTRAL AREAS...AND NEAR TO A LITTLE ABOVE NORMAL ACROSS THE
PLAINS.

WEDNESDAY...THE MID LEVEL ANTICYCLONIC CIRCULATION OVER NORTHERN
MEXICO WILL SHIFT NORTHWARD OVER WEST CENTRAL NM AS AN EASTERLY
WAVE NUDGES WESTWARD FROM SOUTH TEXAS. THIS WILL PULL SOME DRIER
AIR INTO NW NM AND WETTER AIR INTO EASTERN NM FROM THE SOUTHEAST.
AS A RESULT...A SHARPER THETA E AXIS WILL ALIGN FROM AROUND
SILVER CITY AND EL PASO TO TUCUMCARI AND CLAYTON. PWAT VALUES WILL
CLIMB OVER AN INCH ALONG AND ESPECIALLY EAST OF THE CENTRAL
MOUNTAIN CHAIN...WITH A POTENTIAL FOCUS FOR LOCALLY HEAVY RAIN
IN THE SOUTH CENTRAL MOUNTAINS AND ACROSS THE EASTERN PLAINS.
FLASH FLOODING WILL BE A CONCERN WITHIN AND BELOW LINCOLN COUNTY
BURN SCARS WEDNESDAY AFTERNOON AND EVENING.

THURSDAY AND FRIDAY...LOOK FOR SE FLOW TO SPREAD OVER THE FORECAST
AREA AS THE EASTERLY WAVE SLOWLY CROSSES NORTHERN MEXICO AND
SOUTHERN NM. A LOW LEVEL CONVERGENCE ZONE WILL BE FOUND ALONG THE
CONTINENTAL DIVIDE...WHERE THE MOST NUMEROUS SHOWERS AND STORMS WILL
DEVELOP. DESPITE THE SE FLOW...SOME DRIER AIR WILL ENTER THE EAST
CENTRAL AND NE PLAINS DURING THIS PERIOD...WITH ONLY SPOTTY SHOWERS
AND THUNDERSTORMS POSSIBLE THERE. HIGH TEMPERATURES WILL CONTINUE TO
VARY FROM NEAR TO A FEW DEGREES BELOW NORMAL AREAWIDE WED THROUGH
FRI.

THE COMING WEEKEND WILL FEATURE THE 500 MB HIGH PRESSURE CENTER
AROUND MO AND A CLOSED UPPER LOW OFF THE CA COAST. THIS WILL KEEP
A MONSOON MOISTURE PLUME OVER CENTRAL AND WESTERN NM...AS WELL AS
AZ. THIS PATTERN COULD RESULT IN LOCALLY HEAVY RAINFALL...
ESPECIALLY IF AN EASTERLY WAVE CAN GET CAUGHT UP IN THE FLOW AND
TRACK NORTHWARD INTO NM. DAYTIME HIGH TEMPERATURES MAY RISE A FEW
DEGREES ABOVE NORMAL IN THE EAST...WHILE REMAINING GENERALLY
WITHIN 3 DEGREES OF NORMAL CENTRAL AND WEST.

44

.FIRE WEATHER...
THE MOIST INSTABILITY PLUME WILL SHIFT EAST OVER THE NEXT FEW DAYS
DELIVERING GREATER CHANCES FOR MORE WIDESPREAD WETTING RAINFALL OVER
NM. A BRIEF DRYING PERIOD IS EXPECTED OVER FAR WESTERN NM WEDNESDAY
BEFORE THE PLUME MOVES BACK WEST OVER WESTERN NM THRU THE REMAINDER
OF THE FORECAST CYCLE. PWAT VALUES WILL APPROACH 1 INCH TODAY FOR
WESTERN NM WITH STEERING FLOW FROM WSW TO ENE NEAR 10-15 MPH. PWAT
VALUES REMAIN UNCHANGED TUESDAY WHILE STEERING FLOW BECOMES MORE WNW
TO ESE 10-15 MPH. THE WEAKEST STORM MOTIONS AND HIGHEST PWAT VALUES
OF 1-1.2 INCHES APPEAR TO BE WEDNESDAY THRU FRIDAY AND FOCUSED OVER
CENTRAL NM...THUS POTENTIAL FOR LOCALLY HVY RAIN OVER BURN SCARS
INCREASING THRU THIS PERIOD. MOISTURE VALUES WILL REMAIN NEAR TO
ABOVE CLIMATOLOGY THRU THE WEEKEND AND EARLY NEXT WEEK HOWEVER THE
GREATEST COVERAGE MAY SHIFT INTO FAR WESTERN NM AND ARIZONA.

MAX TEMPERATURES THRU THE PERIOD WILL BE NEAR TO SLIGHTLY BLW NORMAL
WHILE MIN TEMPS AVERAGE 5 TO 10F ABV NORMAL. HAINES VALUES WILL BE
LOW FOR MOST AREAS. RH RECOVERIES WILL TREND VERY GOOD TO EXCELLENT
FROM THE CENTRAL MTS WEST AND FAIR TO GOOD FOR EASTERN NM. MIN RH
VALUES WILL AVERAGE THE 20S OVER VALLEY AREAS AND THE EASTERN PLAINS
TO THE 30S AND 40S OVER THE HIGH TERRAIN.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ508-509.

&&

44
Hazardous weather outlook, Jul 16, 5:51 AM MDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT MON JUL 16 2012

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE MONSOON MOISTURE PLUME WILL TILT OVER CENTRAL AND WESTERN NEW
MEXICO TODAY.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM SOME
THUNDERSTORMS WEST OF THE RIO GRANDE TO THE ARIZONA BORDER THIS
AFTERNOON AND EVENING. THE POTENTIAL EXISTS FOR FLASH FLOODING TO
DEVELOP WITHIN AND BELOW RECENTLY BURNED FORESTS...ESPECIALLY
THOSE IN CATRON COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE MONSOON MOISTURE PLUME WILL REMAIN OVER NEW MEXICO THIS WEEK
AND INTO THE WEEKEND. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...ESPECIALLY IN THE AFTERNOON AND EVENING.
THE POTENTIAL EXISTS FOR MINOR FLOODING TO DEVELOP...AND FOR FLASH
FLOODING WITHIN AND BELOW ALL RECENTLY BURNED FORESTS.

.SPOTTER INFORMATION STATEMENT...

TO REPORT FLASH FLOODING...CONTACT LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE. SELECT THE STORM REPORT LINK ON THE
NATIONAL WEATHER SERVICE WEBSITE...WWW.WEATHER.GOV/ABQ...OR CALL US AT
888.386.7637.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:12 AM MDTFlash Flood WatchABQ18 hr
Jul 16, 12:24 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe111 min
Jul 16, 2:50 PM MDTSpecial Weather StatementABQCibola25 min

Nearby

Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.